Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 39, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 31, 2004, 11:55 AM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2004, 11:55 AM EDT (15:55 UTC)
- Expired
- Jul 31, 2004, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:25 PM EDT | FLASH FLOOD | East Smithfield, PA | NUMEROUS ROAD WASHOUTS AND SEVERAL CREEKS OVER THEIR BANKS. ALSO IN SPRINGFIELD AND BIG POND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 311556 FFWBGM PAC015-311900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1155 AM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 300 PM EDT * AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN WESTERN BRADFORD COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARMENIA MOUNTAIN...WETONA..ULSTER...TROY...SYLVANIA...SPRINGFIELD...SAYRE... RIDGEBURY...MILAN...LITCHFIELD...LE ROY...GILLETT...EAST SMITHFIELD... CANTON...BURLINGTON AND ATHENS. SOME CREEKS AND STREAMS THAT MAY OVERFLOW ARE SUGAR CREEK...MORGAN CREEK...AND BRACE CREEK. LAT...LON 4199 7642 4160 7663 4163 7690 4198 7694 $$
2 follow-up statements
000 WGUS71 KBGM 311706 FFSBGM PAC015-311900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 107 PM EDT SAT JUL 31 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM EDT FOR BRADFORD COUNTY... AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS... DURELL...LIBERTY CORNERS...MACEDONIA...MONROE...MONROETON...NORTH TOWANDA...ORWELL...ROME...SOUTH BRANCH...TOWANDA...WARREN CENTER...WEST WARREN...WINDHAM AND WYSOX. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS IN CENTRAL AND EASTERN BRADFORD COUNTY. IN ADDITION...THIS AREA OF HEAVY RAIN HAS CAUSED NUMEROUS ROAD WASHOUTS IN WESTERN BRADFORD COUNTY INCLUDING THE SPRINGFIELD...SMITHFIELD AND BIG POND AREAS. THERE WAS ALSO SEVERAL STREAMS AND CREEKS OVERFLOWING THEIR BANKS IN THE WESTERN HALF OF THE COUNTY. IF YOU ENCOUNTER FLOODING...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ NICOSIA
000 WGUS71 KBGM 311806 FFSBGM PAC015-311900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 205 PM EDT SAT JUL 31 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM EDT FOR BRADFORD COUNTY... EXCESSIVE RAINFALL CONTINUES OR FLOODING HAS BEEN REPORTED IN THE FOLLOWING LOCATIONS...ATHENS...BROWNTOWN...CHERRYTOWN...DURELL... EVERGREEN...HALLENBACK...LIBERTY CORNERS...MACEDONIA...MONROE... ORWELL...SHESHEQUIN...TERRYTOWN...TOWANDA...WYALUSING. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS AROUND THE ABOVE MENTIONED LOCATIONS. THE BAND OF HEAVY RAIN EXTENDS FROM THE NORTHEAST CORNER OF THE COUNTY...NEAR WARREN CENTER...TO THE SOUTH CENTRAL ARE NEAR NEW ALBANY...AND IS VERY SLOWLY MOVING EAST. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ MJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:20 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 31, 10:20 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1020 AM EDT SAT JUL 31 2004 .SHORT TERM (TODAY)... UPDATED FORECAST TO GO WITH CAT POPS FOR THRU THE DAY IN WRN ZONES WHERE IT IS RAINING OR RAIN WILL BE ARRIVING WITHIN THE NEXT FEW HOURS. META SEEMS TO HAVE BEST HANDLE ON CURRENT MASS FIELDS...THOUGH ALL MODELS DOING REASONABLE WELL. KEY TO FORECAST WOULD SEEM TO HINGE ON LOCATION OF UPPERL LEVEL DIVERGENCE ASSOCIATED WITH STRONG JET...WHICH WOULD PLACE GREATEST VERTICAL MOTION OVER CWA IN THE 21-03Z TIMEFRAME. OTHER ISSUE...WHICH IS A BIT LESS CERTAIN...IS DEGREE OF SFC BASED INSTABILITY...WHICH COULD LEAD TO DEEPER CONVECTION...AND THUS HEAVIER RAINFALL. WILL HOLD THE FFA AS IS...BUT WILL REASESS IN A COUPLE HOURS. MADE SOME MINOR TWEAKS TO TEMPS AND CLOUDS AS WELL. MJC && .PREVIOUS DISCUSSION(4 AM)... TODAY MOIST TROPICAL AIRMASS OVER REGION. WAITING FOR LARGE AREA OF THUNDERSTORMS WITH HEAVY RAIN TO PUSH EAST INTO CWA THIS AFTERNOON AND TONIGHT. THIS WILL BE PUSHED EAST BY WEAK SURFACE COLD FRONT. LOTS OF UL DIVERGENCE IN RIGHT REAR QUAD OF STRONG FOR JULY JET. ALIGNED FLOW WITH 40KT 850 JET WILL AID IN KEEPING THE HEAVY RAINERS GOING. MODELS SIMILAR TO FRIDAYS RUN GIVING THE CWA AN AXIS OF AN INCH PLUS OF RAIN THIS EVENING. ETA IS NOW A LITTLE BIT FURHTER SE THAN GFS AND PREVIOUS RUNS. WILL ISSUE FLOOD WATCH FOR CENTRAL COUNTIES OF CWA FROM SW TO NE. THIS WILL ALIGN WELL WITH HPC POTENTIAL AND STATE COLLEGE AND ALBANY. GROUND NEARLY SATURATED AFTER SEVERAL INCHES OF RAIN ALREADY THIS WEEK. LAST EVENING A FEW THUNDERSTORMS BROUGHT OVER AN INCH TO A SMALL AREA OF BRADFORD COUNTY. FORESHADOW TO MORE WIDESPREAD EVENT THIS AFTERNOON AND TONIGHT. SEVERE THREAT DOES NOT SEEM GREAT WITH CLOUDY SKIES THAT SHOULD BREAK UP LITTLE BEFORE THE THUNDERSTORMS ARRIVE. LITTLE SHEAR ABOVE 2KM WITH UNIDIRECTIONAL AND NEARLY CONSTANT WINDS. LONG NARROW CAPES WELL UNDER 1000. THIS WILL AID HEAVY RAIN. INSTABILITY IS MARGINAL WITH WEAK SURFACE FORCING. FOR EXTREME SOUTHEAST FORCING LEAST HERE WITH PRECIP ARRIVING LATE THIS AFTERNOON AND TONIGHT. FRONT LOOSES SOME OF THE PUSH BY THE TIME IT ARRIVES TONIGHT. FRONT THEN STALLS AS IT WEAKENS FURTHER ON COAST. KEEP THE CHC POPS IN EXTREME SOUTHERN ZONES SUNDAY INTO MONDAY WHEN A WEAK WAVE MOVES NE UP THE FRONT. MOST OF NY ESPECIALLY FINGER LAKES WILL HAVE DRIER AIR ESPECIALLY ALOFT AND A RETURN TO SOME SUN SUNDAY CONTINUING INTO MONDAY. && .LONG TERM (MONDAY-FRIDAY)... SUNDAY NIGHT THE FRONT IS SE OF OUR AREA BUT WAVES ON THE SLOW MOVING FNT KEEPS CHC POPS IN OUR SE ZONES. CLEARING OF THESE SOUTHEAST ZONES LATER ON MONDAY. A SECOND WK SHORT WAVE TRIES TO CROSS THE REGION ON TUES BUT IT DAMPENS OUT WITH JUST A SLIGHT CHC POPS ON TUES. GFSLR SHOWS A DRY REST OF FORECAST WED - FRI. && .AVIATION... STRATUS EARLY THIS MORNING WILL BURN OFF QUICK THEN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT BRINGING CONDITIONS AT LEAST DOWN TO MVFR. WITH SATURATED TROPICAL AIRMASS LOW CIGS NOT OUT OF THE QUESTION WITH PRECIP. && .HYDROLOGY... 3 HR FFG RUNS ANYWHERE FROM 1.5 AT LOCATIONS IN THE TWIN TIERS TO 3 IN THE WYOMING/LACKAWANNA VALLEY AREA. THESE AMOUNTS ARE POSSIBLE...BUT WILL DPEND HEAVILY ON LEVEL OF CONVECTIVE DEVELOPMENT DURING THE AFTERNOON AND EVENING. MINOR FLOODING ALONG THE SUSQ WILL BE POSSIBLE ONCE AGAIN AS WELL FROM VEWRY LATE TONIGHT INTO SUNDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLOOD WATCH FOR FLASH FLOODING THIS AFT AND TONIGHT NYZ009-022>025-044>046-055>057 PA...FLOOD WATCH FOR FLASH FLOODING THIS AFT AND TONIGHT PAZ038>040-043 && HYDROLOGY...CHAMPNEY LONG TERM...CHIARAMONTE AVIATION...JUREWICZ
Hazardous weather outlook, Jul 31, 4:46 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 446 AM EDT SAT JUL 31 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-311044- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 500 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE TONIGHT ACROSS THE ENTIRE AREA. 1 TO 2 INCHES OF RAIN COULD FALL FROM HORNELL THROUGH CORTLAND AND UTICA AND SOUTH THROUGH ELMIRA...BINGHAMTON... AND ONEONTA TO TUNKHANNOCK...MONTROSE AND HANCOCK. THIS RAIN COULD CAUSE FLASH FLOODING. SEE THE FLOOD WATCH FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF STRONG DAMAGING WINDS WITH SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... RIVER FLOODING MAY OCCUR SUNDAY CONTINUING INTO MONDAY DEPENDING ON THE AMOUNT OF RAIN RECEIVED. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:55 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 31, 5:41 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.